Alabama, 2008

Tornado and Damaging Winds in Alabama, December 24, 2008

December 24, 2008 · NWS HUN · 5 events in 4 counties and zones

A potent cold front pushed across northern Alabama during the afternoon and evening hours. Intense low level shear and weak instability was present along and ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A potent cold front pushed across northern Alabama during the afternoon and evening hours. Intense low level shear and weak instability was present along and ahead of this front. A few severe thunderstorms developed along the front. One of the storms produced a bow echo just north of Decatur which resulted in a brief EF-1 tornado within the comma head of the storm in Belle Mina in Limestone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 24, 12:45 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 24, 12:45 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CST WED DEC 24 2008

.MESOSCALE UPDATE...

MAIN EMPHASIS IS THE SHORT TERM CONVECTIVE TRENDS THROUGH THIS
AFTERNOON AND EARLY EVENING. QLCS FROM SW TN THROUGH CENTRAL MS IS
SHOWING AN INTENSIFYING TREND AT THE MOMENT. 18Z SFC ANALYSIS SHOWS
A WEAK PSEUDO-WARM FRONT EXTENDING FROM KMSL SE TO JUST N OF BHM.
SB-CAPES ARE CLIMBING S OF THIS BOUNDARY WITH UP TO 500 J/KG
INDICATED WHERE A NARROW CLEARING ZONE IS ALLOWING ADDITIONAL
HEATING. HIGHEST THREAT OF LOCALLY SEVERE WEATHER WILL OCCUR NEAR
THE WARM FRONT/QLCS INTERSECTION IN THE SHOALS...AND SWD INTO THE
SB-INSTABILITY AXIS. 0-1KM SRH/SHEAR VALUES REMAIN QUITE HIGH AND
FAVORABLE FOR ISOLATED BRIEF TORNADOES. THIS CONCERN AGAIN WOULD BE
HIGHEST SW OF A SHOALS-CULLMAN LINE FROM 21-00Z. LACK OF A DRY PUNCH
ALOFT SHOULD NEGATE WIDESPREAD DAMAGING STRAIGHT-LINE WINDS HOWEVER.
AS THE FRONT SLOWS ITS PROGRESS...THE THREAT OF TRAINING AND LOCALLY
HEAVY RAIN MAY INCREASE S OF THE TN RIVER FROM 00-03Z. WILL MONITOR
THIS CLOSELY GIVEN OUR SATURATED SOIL CONDITIONS.

&&

.DISCUSSION...
THE GOING FORECAST PACKAGE IS LOOKING IN GOOD SHAPE OVER THE
WEEKEND...WITH LITTLE CHANGE IN SYNOPTIC TRENDS WITH THE LATEST
MODEL SUITE. WITH THE COLD FRONT HANGING UP JUST TO OUR S ON
CHRISTMAS DAY...8-7H MOISTURE MAY TEND TO HUG OUR SOUTHERN
COUNTIES...THUS MAY SEE MO CLOUDY CONDITIONS IN THESE AREAS. THE
BOUNDARY WILL LIFT NWD THURSDAY NIGHT...WITH WEAK-MODERATE
ISENTROPIC ASCENT LENDING TO -SHRA. IF THE FRONT REMAINS
SLUGGISH...LOW CLOUDS/DZ/FG MAY BECOME A PROBLEM THROUGH FRIDAY.

STRONG TROF IS STILL PROGGED TO LIFT THROUGH THE MID MS AND OH
VALLEYS LATE FRIDAY INTO SATURDAY. THE STRONGEST UPPER Q-G FORCING
WILL REMAIN TO OUR N...BUT DEEP LAYER CONVERGENCE ALONG THE COLD
FRONT WILL PRODUCE A SQUALL LINE WHICH SHOULD EXTEND INTO THE DEEP
SOUTH. WIND ADVISORIES MAY BE REQUIRED ONCE AGAIN ON SATURDAY
AHEAD OF THIS FRONT GIVEN THE STRONG PRESSURE GRADIENT AND LLJ.
MOISTURE WILL DEEPEN ONCE AGAIN WITH 60+ DEW POINTS LIKELY.
INSTABILITY...AS USUAL...WILL BE THE DETERMINING FACTOR ON HOW
WIDESPREAD THE SEVERE WEATHER THREAT WILL BE. ATTM...WILL CONTINUE
TO ADDRESS THE THREAT OF STRONG AND GUSTY WINDS...ALONG WITH
LOCALLY HEAVY RAIN IN THE HWO.

A PATTERN CHANGE IS STILL SLATED FOR EARLY NEXT WEEK...WITH A MORE
NWLY FLOW ALOFT BRINGING A SHOT OF CANADIAN AIR INTO THE REGION. A
MORE SIGNIFICANT VORTEX DROPS SE INTO THE UPPER MIDWEST AND GREAT
LAKES JUST BEYOND THIS FORECAST PD.

&&

.AVIATION.../ISSUED AT 1157 AM CST WED DEC 24 2008/
NO CHANGES. CONVECTIVE LINE CONTINUES TO APPROACH THE AREA FROM
THE WEST. STRONG SPEED SHEAR ALOFT IS GENERATING SHRA AHEAD OF THE
MAIN CONVECTIVE LINE...SO TAFS WILL SHOW SHRA PRECEDING TSRA
ACTIVITY. WIND GUSTS IN HEAVIER CONVECTION ARE ACTUALLY NEAR THAT
OF THE GRADIENT WIND GUSTS AHEAD OF THE LINE THUS FAR. BUT STRONG
GUSTS 30KTS AND SOME WIND DIRECTION VARIABILITY FROM 180-240
DEGREES MAY BE EXPECTED WITH CONVECTIVE WINDS. THINK BRIEF IFR
CIGS MAY BE POSSIBLE WITH HEAVIER CONVECTION WITH ANY HEAVY
TSRA...BUT SHOULD PRIMARILY SEE MVFR CIGS/VIS AS HAS BEEN THE CASE
MOSTLY WITH THE LINE THUS FAR. TAFS WILL SHOW GRADUAL VEERING WIND
PROFILES POST FRONTAL PASSAGE THIS EVENING THRU TMRW.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    41  54  49  69  58 /  70  10  40  30  30
SHOALS        38  55  50  71  60 /  40   0  40  30  30
CULLMAN       43  55  52  70  59 /  80  10  40  30  30
FAYETTEVILLE  37  52  47  67  57 /  70   0  40  30  30
ALBERTVILLE   46  57  51  70  56 /  90  10  40  30  30
FORT PAYNE    45  56  46  67  53 / 100  10  40  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
     JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

MESOSCALE/DISCUSSION...KULA
AVIATION...KDW
Hazardous weather outlook, Dec 24, 12:36 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 PM CST WED DEC 24 2008

ALZ001>010-016-TNZ076-096-097-250200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1236 PM CST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG PRESSURE GRADIENT BETWEEN A LOW PRESSURE SYSTEM IN THE
GREAT LAKES AND A HIGH OFF THE SOUTHEAST COAST WILL GENERATE GUSTY
WINDS ACROSS THE TENNESSEE VALLEY. WIND GUSTS AROUND 35 MPH WILL
BE POSSIBLE THIS AFTERNOON...WITH GUSTS OVER 40 MPH POSSIBLE OVER
THE HIGHER TERRAIN OF NORTHEASTERN ALABAMA AND SOUTHERN TENNESSEE.

A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
MOVE ACROSS THE AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A BRIEF
ISOLATED TORNADO MAY BE POSSIBLE GENERALLY SOUTHWEST OF A MUSCLE
SHOALS TO CULLMAN LINE. IN ADDITION...SOME THUNDERSTORMS MAY
PRODUCE STRONG WIND GUSTS UP TO 50 MPH. AROUND ONE TO TWO INCHES
OF RAINFALL IS EXPECTED WITH THIS LINE AS IT CROSSES THE
AREA...ESPECIALLY WHERE HEAVIER THUNDERSTORMS OCCUR. THIS COULD
LEAD TO MINOR FLASH FLOODING ISSUES IN AND NEAR RECENTLY SWOLLEN
STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE HOLIDAY WEEK. ANOTHER COLD FRONT WILL APPROACH THE TENNESSEE
VALLEY DURING SATURDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL AGAIN
WILL BE POSSIBLE WITH THIS SYSTEM. THIS ADDITIONAL RAINFALL WILL
ENHANCE THE FLOOD THREAT...ESPECIALLY IN SMALL STREAMS AND OTHER
LOW LYING AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON.

KDW

In the hours before

Special weather statement, Dec 24, 1:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CST WED DEC 24 2008

ALZ002-003-242015-
COLBERT-FRANKLIN-
135 PM CST WED DEC 24 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
215 PM CST...

AT 135 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST
OF IUKA TO 7 MILES NORTH OF FULTON...MOVING EAST AT 40 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALLSBORO...CHEROKEE
  TUSCUMBIA...MUSCLE SHOALS.
  POGO...MYNOT.
  PLEASANT SITE...BARTON.
  RED ROCK...HALLTOWN.
  SRYGLEY CHURCH...PRIDE LANDING.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Special weather statement, Dec 24, 2:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CST WED DEC 24 2008

ALZ001>004-242100-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-
210 PM CST WED DEC 24 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE AND
LAWRENCE COUNTIES UNTIL 300 PM CST...

AT 210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLORENCE TO 8 MILES
SOUTH OF RED BAY...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MUSCLE SHOALS...TUSCUMBIA.
  KILLEN...COLBERT HEIGHTS.
  CROOKED OAK...LA GRANGE.
  DEMPSEY...ROCKWOOD.
  ATWOOD...PHIL CAMPBELL
  NEW BETHEL...WHITEOAK.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
December 24, 2:25 PM CST to 2:29 PM CST
Where
Colbert County, 0.55 mi SSE of Muscle Shoals
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.743, -87.665

Thunderstorm winds partially collapsed an aluminum porch canopy in the Muscle Shoals area on Highland Avenue. Trees were blown down nearby.

Thunderstorm Wind, Lauderdale

When
December 24, 2:26 PM CST to 2:30 PM CST
Where
Lauderdale County, 0.57 mi E of Upper Green Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.980, -87.490

Thunderstorm winds tore off a canopy from a porch at a residence in the Hickory Flats neighborhood.

Tornado, Limestone

When
December 24, 3:33 PM CST to 3:35 PM CST
Where
Limestone County, 1.55 mi ESE of Orrville to 0.76 mi NNE of Belle Mina
Rating
EF1
Path length
1.65 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.662, -86.904

A tornado tracked through the northern portions of the community of Belle Mina on Christmas Eve. The tornado developed in a forested area just east of interstate 65 north of Garrett Road. It toppled trees onto a vehicle being used by hunters. The tornado tracked through a cotton field for about 1/2 of a mile before intensifying to EF-1 strength and destroying two single wide trailer homes. One was lifted off its foundation entirely with debris found several hundred yards downwind. Fortunately, no occupants were in either location. The tornado then tracked into a farmstead along Mooresville Road, completely destroying two large tractor sheds. Two of the adjacent homes sustained minor damage to the roof. Several cedar and cypress trees were either snapped or uprooted. One tree landed atop a vehicle. No injuries occurred. The tornado then crossed Mooresville Road, uprooting and snapping additional trees, and collapsing a small shed onto vehicles. One wall of an old small farmhouse also collapsed. No occupants were in the home at the time.

Thunderstorm Wind, Madison

When
December 24, 3:48 PM CST to 3:52 PM CST
Where
Madison County, 1.84 mi WSW of Redstone Aaf
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.670, -86.730

Severe thunderstorm winds downed trees and caused power outages in the Edgewater subdivision.

Thunderstorm Wind, Madison

When
December 24, 3:48 PM CST to 3:52 PM CST
Where
Madison County, 2.37 mi WSW of Fletcher Chapel
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.715, -86.707

Thunderstorm winds knocked down large trees along Skyline road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140911, 140910, 140907, 140908, 140909.